Iowa, 2004Damaging Wind in Iowa, July 13, 2004
July 13, 2004 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 12, 12:30 PM CST, 12 hours 20 minutes earlier.
Area forecast discussion, Jul 12, 12:30 PM CST, 12 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
130 PM CDT MON JUL 12 2004
.DISCUSSION...
SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER LEVEL
RIDGE OVER THE DESERT SOUTHWEST. POTENT SHORTWAVE TROUGH WAS LOCATED
OVER SOUTHERN SASK AND NORTHERN MONTANA...WITH THE NORTHERN PLAINS
LOCATED ALONG THE SOUTHERN FRINGE OF THE WESTERLIES. AT 700 MB +13 C
ISOTHERM WAS LOCATED FM NW SOUTH DAKOTA INTO CENTRAL NEBRASKA. AT
850 MB COLD FRONT WAS LOCATED FM THE CENTRAL DAKOTAS INTO WESTERN
NEBRASKA WITH A WARM FRONT ALONG THE MO RIVER.
FORECAST...MAIN SHORT TERM CHALLENGE WILL BE THUNDER CHANCES. AS
UPPER LEVEL TROUGH OVER SOUTHERN CANADA AND NORTHERN MONTANA TOPS
THE UPPER RIDGE THIS EVENING...ENERGY WILL BEGIN TO MOVE SOUTHEAST
AND AMPLIFY. THIS WILL PUSH A COLD FRONT SLOWLY ACROSS THE CWA THIS
EVENING. CONVECTION LAST NIGHT PUT DOWN AN OUTFLOW BOUNDARY FROM
NEAR K9V9 TO KYKN TO KSUX. ATMOSPHERE ALONG AND SOUTH OF THIS
BOUNDARY IS EXPECTED TO BECOME EXTREMELY UNSTABLE WITH MLCAPE OF
3000 J/KG. STRONG FORCING NEAR TRIPLE POINT OF OUTFLOW BOUNDARY AND
COLD FRONT IS EXPECTED TO BE INITIATION POINT OF SURFACE BASED
CONVECTION BY MID/LATE AFTERNOON. DEEP LAYER SHEAR IS FAVORABLE FOR
ORGANIZED CONVECTION...INCLUDING SUPERCELLS. MAIN THREATS WILL BE
LARGE HAIL AND WIND WITH COOLING MID LVL TMPS AND MID LEVEL THETA-E
DIFFERENCE OF AROUND 30 PROMOTING DAMAGING WIND THREAT. IF
SUPERCELLS CAN TURN SOUTHEAST ALONG THE OUTFLOW BOUNDARY...MAY HAVE
TO WORRY ABOUT AN ISOLATED TORNADO BUT THIS IS A REMOTE CHANCE.
CONVECTION EXPECTED TO DEVELOP INTO AN MCS THIS EVENING AND MOVE
SOUTHEAST WITH WIND BECOMING THE MAIN THREAT. COLD FRONT WILL THEN
SLOWLY SAG SOUTHWARD THROUGH THE CWA TONIGHT AND THROUGH THE DAY ON
TUESDAY WITH COOLER AND DRIER AIR BEHIND FRONT. AS UPPER LEVEL FLOW
BECOMES MORE NORTHWESTERLY...MID-LEVEL BOUNDARY WILL BECOME
STATIONARY FROM SOUTHWEST SD SOUTHEAST INTO SOUTHERN NEBRASKA. AS
WEAK SHORTWAVES SLIDE SOUTHEAST IN THE NORTHWEST FLOW...ISENTROPIC
LIFT ON THE 310 K SURFACE WILL INCREASE ACROSS THIS
BOUNDARY...LEADING TO LOW CHANCES FOR SHOWERS OR ISOLATED
THUNDERSTORMS OVER THE SOUTHWEST FA ON TUESDAY NIGHT AND WEDNESDAY
NIGHT.
EXTENDED...MEDIUM RANGE MODELS IN DECENT AGREEMENT ON THE
LARGE-SCALE PATTERN ACROSS THE UNITED STATES. GFS INDICATES STRONGER
SHORTWAVE TO SLIDE SOUTHEAST ACROSS THE CWA ON FRIDAY NIGHT INTO
SATURDAY MORNING..BUT THIS MAY BE OVERDONE. NEVERTHELESS...GOING
FORECAST HAS POPS GOING AND SEE NO REASON TO DEVIATE. TEMPERATURES
WILL BE NEAR SEASONABLE LEVELS...BUT A WARMING TREND SHOULD DEVELOP
NEXT WEEK AND HEIGHT FALLS MOVING INTO THE WESTERN UNITED STATES
INCREASES HEIGHTS OVER THE CENTRAL US.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
BOUSTEAD
Hazardous weather outlook, Jul 12, 9:55 AM CST, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT MON JUL 12 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1050 AM CDT MON JUL 12 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
THROUGH MIDNIGHT ACROSS THE ENTIRE AREA. HOWEVER AT THIS
TIME...THE BEST CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG
AND NORTHEAST OF A HURON SOUTH DAKOTA TO WORTHINGTON MINNESOTA
LINE...WHERE TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ARE
A LITTLE COOLER. HAIL UP TO ONE INCH IN DIAMETER...AND WIND GUSTS
TO 65 MPH ARE THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER NOON CDT...ALONG AND NEAR
A LINE FROM HURON
SOUTH DAKOTA TO MARSHALL MINNESOTA. SPOTTER ACTIVATION IS THEN
POSSIBLE AFTER 400
PM CDT OVER THE REST OF THE AREA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 12, 9:33 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 4 N WHITE 44.49N 96.65W
07/12/2004 0.75 INCH BROOKINGS SD TRAINED SPOTTER
&&
PSLocal storm report, Jul 12, 9:37 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL BROOKINGS 44.31N 96.79W
07/12/2004 1.00 INCH BROOKINGS SD TRAINED SPOTTER
&&
JSLocal storm report, Jul 12, 9:47 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1047 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL 5 E FLANDREAU 44.05N 96.50W
07/12/2004 1.75 INCH MOODY SD AMATEUR RADIO
&&
PSLocal storm report, Jul 12, 11:37 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 AM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1234 AM HAIL ELLSWORTH 43.52N 96.02W
07/13/2004 1.75 INCH NOBLES MN TRAINED SPOTTER
&&
JSSpecial weather statement, Jul 13, 12:00 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
100 AM CDT TUE JUL 13 2004
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-065>071-130700-
BON HOMME-BROOKINGS-BUENA VISTA IA-CHEROKEE IA-CLAY-CLAY IA-
COTTONWOOD MN-DAKOTA NE-DICKINSON IA-DIXON NE-HUTCHINSON-IDA IA-
JACKSON MN-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN-MCCOOK-
MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA-OSCEOLA IA-
PIPESTONE MN-PLYMOUTH IA-ROCK MN-SIOUX IA-TURNER-UNION-WOODBURY IA-
YANKTON-
100 AM CDT TUE JUL 13 2004
...TORNADO WATCH NUMBER 613 WILL EXPIRE AT 100 AM...
...SEVERE THUNDERSTORM WATCH NUMBER 616 HAS BEEN CANCELLED...
A NEW TORNADO WATCH HAS BEEN ISSUED FOR NORTHWEST IOWA THAT
CONTINUES THIS EXPIRING WATCH. ALL OF THE COUNTIES IN SOUTH DAKOTA...
MINNESOTA AND NEBRASKA HAVE BEEN REMOVED.
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 400 AM CDT
FOR EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA HAS BEEN
CANCELLED.
08
Local storm report, Jul 13, 12:34 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
134 AM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL PIPESTONE 44.00N 96.31W
07/12/2004 0.75 INCH PIPESTONE MN TRAINED SPOTTER
1117 PM HAIL 3 SSE PIPESTONE 43.96N 96.29W
07/12/2004 0.88 INCH PIPESTONE MN TRAINED SPOTTER
1135 PM HAIL 1 N LE MARS 42.80N 96.17W
07/12/2004 0.88 INCH PLYMOUTH IA AMATEUR RADIO
1148 PM HAIL HARDWICK 43.78N 96.20W
07/12/2004 0.75 INCH ROCK MN AMATEUR RADIO
1154 PM HAIL 5 N LUVERNE 43.73N 96.21W
07/12/2004 1.75 INCH ROCK MN AMATEUR RADIO
1200 AM HAIL REMSEN 42.81N 95.97W
07/13/2004 1.25 INCH PLYMOUTH IA TRAINED SPOTTER
1225 AM HAIL 5 SSW PAULLINA 42.91N 95.72W
07/13/2004 0.88 INCH CHEROKEE IA TRAINED SPOTTER
1225 AM HAIL 3 NW ELLSWORTH 43.55N 96.06W
07/13/2004 1.00 INCH ROCK MN TRAINED SPOTTER
COVERING GROUND
1255 AM TSTM WND GST 6 ENE ROCK RAPIDS 43.46N 96.06W
07/13/2004 70 MPH LYON IA TRAINED SPOTTER
NICKEL HAIL
0116 AM HAIL 2 N PRIMGHAR 43.12N 95.63W
07/13/2004 0.88 INCH OBRIEN IA TRAINED SPOTTER
COVERING GROUND
0120 AM TSTM WND GST BOYDEN 43.19N 96.00W
07/13/2004 70 MPH SIOUX IA TRAINED SPOTTER
&&
08Thunderstorm Wind, O'Brien
- When
- July 13, 12:50 AM CST
- Where
- O'Brien County, Paullina
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.983, -95.633
Thunderstorm winds destroyed a 50 foot by 80 foot storage building. The winds also caused tree damage, including at least one large tree blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Illinois, July 13, 20044 injured · $3.5 million · F4 · 26 events
- Strong Wind in South Carolina, July 13, 20041 death · 1 event
- Heat in Tennessee, July 13, 20041 death · 1 event
- Hail and Damaging Winds in Kentucky, July 13 to 14, 2004$960,000 · 1.75 in hail · 61 events
- Hail and Damaging Winds in Michigan, July 13, 20041 injured · $3.8 million · 2.75 in hail · 19 events
- Tornadoes and Flash Flood in Georgia, July 13 to 14, 20043 injured · $343,000 · F0 · 52 events
- Tornado and Hail in Wisconsin, July 13, 2004$1.6 million · F1 · 19 events
- Hail in Iowa, July 13, 2004$10 million · 1.75 in hail · 1 event
- Wildfire in California, July 13 to 16, 20047 injured · $520,000 · 1 event
- Hail and Damaging Winds in Kentucky, July 13, 2004$377,000 · 54 kt wind · 10 events
- Damaging Winds and High Wind in Indiana, July 13, 2004$97,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Michigan, July 13, 2004$180,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415373.